Thursday, February 18, 2010

Cutaneous Adverse Drug Reactions

Cutaneous Adverse Drug Reactions are the most frequently occurring adverse reactions to drugs. An adverse cutaneous reaction caused by a drug is any undesirable change in the structure or function of the skin, its appendages, or mucous membranes.The average incidence of cutaneous ADRs to drugs has been estimated to be three reactions per thousand drug courses. Adverse reactions are more common in females. Among hospitalized patients, the incidence of these reactions ranges from 1 to 3%. These reactions may range from mildly discomforting to life-threatening. Mechanisms involved: Reactions may be immunologically mediated (either IgE dependent, delayed hypersensitivity type or immune complex dependent) or non-immunologic in nature. It may result from overdose, accumulation, pharmacologic side-effect, drug-drug interactions, idiosyncrasy, microbiologic imbalance, exacerbation of existing latent or overt disease, Jarisch-Herxheimer reaction, hypersensitivity,autoimmune-like reaction, teratogenic effect, interaction of the drug and sunlight, or other unknown mechanism. The majority of reactions occurs within one week of initiation of drug therapy, but may occur up to 4 weeks after initiation of therapy.

Risk factors for developing adverse effects:

Viral infection is an important predisposing factor for the development of reactions upon drug administration; other risk factors being HIV infection, female sex and extremes of age. The highest reported frequency of CDRs has consistently been found to be with antimicrobial ,especially cotrimoxazole, penicillins and fluoroquinolones.

Types of cutaneous ADRs:

Cutaneous adverse reactions may present in varying morphological forms.

  1. Maculopapular and urticarial eruptions are the most common morphological types, caused by a variety of drugs including antibiotics and analgesics.
  2. Acneiform eruptions are usually caused by OCP’s, corticosteroids, iodinated compounds, hydantoins and lithium..
  3. Erythema Multiforme (EM): The prototype lesion of EM minor is a Target dusky erythematous patch, found predominantly on the extremities, whereas EM major, considered by some to be synonymous with Stevens Johnson syndrome, involves the mucous membrane.
  4. Stevens Johnson Syndrome (SJS): Here, bullae form on an erythematous base and confluent areas of skin detachment may be present. In contrast to EM minor, initial lesions of SJS tend to occur on the face and trunk and are associated with a ‘burning’ sensation or pain, anominous sign of an impending severe reaction. At least two mucosal sites are involved.
  5. Toxic Epidermal Necrolysis (TEN): TEN is the most severe form of the drug reaction spectrum with large areas of skin sloughing affecting greater than 30% of the total body surface area. Offenders include sulfonamides, penicillins, barbiturates, hydantoins, NSAIDs, tetracycline, cefaclor and terbinafine.
  6. Erythema nodosum: The drugs implicated are OCP’s, sulfonamides and penicillins.
  7. Fixed drug eruptions: It represents a unique reaction pattern characterized by skin lesion(s) that recur at the same anatomic site(s) upon repeated exposures to an offending agent, common ones being OCP’s, barbiturates, salicylates, tetracycline, sulfonamides and sulfonylureas.
  8. Lichenoid eruptions: Gold, antimalarials, tetracycline are some causative agents.
  9. Photosensitivity:Phenothiazines, griseofulvin,sulfonamides, tetracycline are implicated.
  10. Vasculitis: This is a hypersensitivity reaction characterized by neutrophilic inflammation of blood vessels in the skin. Drugs most commonly implicated include antibiotics, diuretics, gold, NSAIDs and anticonvulsants.
  11. Bullous eruptions: NSAIDs, thiazides, barbiturates and captopril may be responsible.
  12. Skin necrosis: warfarin
  13. Allergic contact dermatitis: This is seen with various topical therapeutic agents including neomycin, benzocaine and diphenhydramine. The skin reaction appears within 24 to 72 hours after exposure in previously sensitized patients. Allergic contact dermatitis to topical medication is a type IV; T cell mediated delayed type hypersensitivity reaction. The offending drug may be identified by clinical history but patch testing is required to identify the exact antigen involved.

Diagnosis of cutaneous adverse reaction to drugs:

A diagnosis can often be made from the history and physical examination. Clinical criteria that may be helpful in defining a Cutaneous ADR include:

1) other causes for the eruption, such as viral exanthema, should be excluded;

2) a temporal relationship between drug use and onset of the reaction should exist;

3) improvement should be noted following drug cessation;

4) reactivation upon rechallenge of the drug should be noted; and

5) the cutaneous reaction is known to be associated with the drug in question.

Skin biopsy, and estimation of drug levels in blood, especially in cases associated with over dosage or non-allergic type of reaction also may be done. In selected cases, oral re-exposure, or prick or scratch tests with the offending drug may be carried out, after hospitalization. Textbook description of drug eruptions, literature searches, on-line databases, adverse drug reaction software etc. are helpful in determining the offending agent, especially when the patient is exposed to multiple drugs.

Management of drug reactions:

Mild cases are managed by immediate cessation of use of the offending agent combined with use of topical corticosteroids, antipruritic agents and oral antihistamines. For moderate to severe cases, systemic steroids and special treatment like management in a burns unit taking care of strict asepsis, debridement of necrotic tissue etc., may be necessary. If a severe CDR is suspected, immediate withdrawal of all potential offending agents is the most effective mode of therapy. Patients with extensive involvement should be cared for as a ‘burn patient’ with fluid resuscitation, infection control measures, and nutritional support in a hospital burn-unit setting. Patient education regarding the drugs to be avoided, and the drugs that may be used is a must. The patient should be given a card containing the details of the offending agent and strictly advised to keep it always on person.


Cutaneous ADRs vary in their appearance, rapidity of onset, severity, potential sequelae, and underlying immunopathologic mechanism. Certain classes of drugs such as antibiotics and anticonvulsants are most often implicated. However, any drug can cause a reaction. When a CDR is suspected, the causative drug must be identified and withdrawn. Depending on the nature of the drug eruption, symptomatic treatment may be accompanied by local skin care and, if indicated, immunomodulating therapy with corticosteroids to reduce the severity of the skin reaction. In rare instances in which therapy is deemed essential and no alternative therapeutic agent is available, an offending drug may be continued or reintroduced using previously published protocols.


Leave a reply

Recent Blog Posts

Recent Comments